North Carolina, 2004

Hail and Damaging Winds in North Carolina, May 8, 2004

May 8, 2004 · NWS RNK · 4 events in 1 county or zone

An isolated severe thunderstorm resulted in trees down across central parts of the county and one report of penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An isolated severe thunderstorm resulted in trees down across central parts of the county and one report of penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 8, 9:00 PM EST, 15 minutes earlier.

Area forecast discussion, May 8, 9:00 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1000 PM EDT SAT MAY 8 2004

.DISCUSSION...

EVENING UPDATE TO ACCOUNT FOR HIGHER POPS IN ADVANCE OF CLUSTER OF
STORMS PROGRESSING EAST ALONG THE NC/VA STATE LINE. PRECIPITATION
HEADING INTO LESS FAVORABLE AIR TO MAINTAIN ORGANIZATION SO
ANTICIPATE A GRADUAL DECREASE IN INTENSITY/COVERAGE. HAVE INCREASED
CLOUD COVER IN THE SOUTH...BUT ALSO AS THE NIGHT PROGRESSES THE
AMOUNT SHOULD BE ON THE DECREASE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

DS
Hazardous weather outlook, May 8, 5:02 AM EST, 16 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 AM EDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

NCZ001>003-018>020-VAZ007-009-010-012-015-016-091000-
ALLEGHANY NC-ASHE-BLAND-CARROLL-GRAYSON-SMYTH-SURRY-TAZEWELL-WATAUGA-
WILKES-WYTHE-YADKIN-
602 AM EDT SAT MAY 8 2004

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON...LASTING INTO EARLY EVENING. A FEW OF THESE STORMS MAY
STRENGTHEN ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE
AT...HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ004>006-VAZ011-013-014-017>020-022>024-032>035-043>047-058-059-
WVZ042>045-091000-
ALLEGHANY VA-AMHERST-APPOMATTOX-BATH-BEDFORD-BOTETOURT-BUCKINGHAM-
CAMPBELL-CASWELL-CHARLOTTE-CRAIG-FLOYD-FRANKLIN-GILES-GREENBRIER-
HALIFAX-HENRY-MERCER-MONROE-MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-
ROANOKE-ROCKBRIDGE-ROCKINGHAM-STOKES-SUMMERS-
602 AM EDT SAT MAY 8 2004

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

In the hours before

Special weather statement, May 8, 9:02 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1002 PM EDT SAT MAY 8 2004

NCZ019-090200-
WILKES NC-
1002 PM EDT SAT MAY 8 2004

SLOW MOVING THUNDERSTORMS WILL MOVE OUT OF THE NORTH CAROLINA
HIGHLANDS AND INTO THE FOOTHILL PORTION OF WILKES COUNTY BETWEEN
10:00 PM AND MIDNIGHT.  THESE STORMS HAVE A HISTORY OF PRODUCING
HEAVY RAINFALL RATES OF 1 TO 3 INCHES PER HOUR...AND FREQUENT CLOUD
TO GROUND LIGHTNING.  HEAVY DOWN POURS MAY PRODUCE SUDDEN LOCALIZE
FLOODING OF STREETS...CREEKS AND STREAMS.  EXERCISE CAUTION IF YOU
WILL BE DRIVING TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RCS

The radar

The Roanoke radar (KFCX), 127 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Wilkes

When
May 8, 9:15 PM EST to 9:35 PM EST
Where
Wilkes County, Millers Creek
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.183, -81.233

Thunderstorm Wind, Wilkes

When
May 8, 9:45 PM EST
Where
Wilkes County, Mulberry
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.250, -81.167

Thunderstorm Wind, Wilkes

When
May 8, 9:45 PM EST
Where
Wilkes County, Millers Creek
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.183, -81.233

Thunderstorm Wind, Wilkes

When
May 8, 9:45 PM EST
Where
Wilkes County, 8 mi W of Wilkesboro
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.150, -81.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398502, 5398503, 5398504, 5398505.